Subscribe to RSS
Chemotherapy-Induced Nausea and Vomiting (CINV) with GI Cancer Chemotherapy: Do We Need CINV Risk Score Over and Above Antiemetic Guidelines in Prescribing Antiemetic Regime?
Background Various predictive models have been developed which incorporates patient risk factors into the selection of optimal antiemetic therapy, one of which is chemotherapy-induced nausea and vomiting (CINV) risk scoring system developed by Multinational Association of Supportive Care in Cancer (MASCC).
Patients and Methods Consecutive patients with gastrointestinal malignancy who had not received previous chemotherapy were eligible for enrollment in the study if they were scheduled to receive at least one cycle of chemotherapy. The CINV risk assessment tool was used to collect the study data and to assess CINV risk score.
Results Ninety-eight patients fulfilling the eligibility criteria were included in this study, out of which 57% were males, median age was 48 years (range: 28–77). Colorectal cancer (32.7%) was the most common diagnosis followed by gastric cancer (27.6%). Gemcitabine/cisplatin and CAPOX regimen were the most common regimen being administered in 19.4% each. As per MASCC guidelines, 19.4% patients received highly emetogenic chemotherapy, 69.4% moderately emetogenic chemotherapy, while 11.2% received regimen with low emetogenicity. CINV risk module characterized 52% patients to have high risk for CINV, while 48% to have low risk of CINV, thus, 52% had the discrepancy in risk assigned by two methods, and this was statistically significant (p = 0.025). In subgroup analysis, although patient cohort with acute nausea had no statistically significant discrepancy (p = 0.123), but statistically significant discrepancy was found in patient cohort with delayed nausea (p = 0.001), acute (p = 0.038), and delayed (p < 0.001) vomiting.
Conclusion A significant percentage of patients who receive chemotherapy continue to experience nausea and vomiting despite receiving antiemetic treatment as per standard guidelines. The study generates a hypothesis for future large randomized studies looking at change in antiemetic prophylaxis based on CINV risk tool, leading to improvement in complete response rates of acute and delayed CINV.
12 June 2021 (online)
© 2021. MedIntel Services Pvt Ltd. This is an open access article published by Thieme under the terms of the Creative Commons Attribution-NonDerivative-NonCommercial-License, permitting copying and reproduction so long as the original work is given appropriate credit. Contents may not be used for commercial purposes, or adapted, remixed, transformed or built upon. (https://creativecommons.org/licenses/by-nc-nd/4.0/).
Thieme Medical and Scientific Publishers Private Ltd
A-12, Second Floor, Sector -2, NOIDA -201301, India
- 1 Bloechl-Daum B, Deuson RR, Mavros P, Hansen M, Herrstedt J. Delayed nausea and vomiting continue to reduce patients’ quality of life after highly and moderately emetogenic chemotherapy despite antiemetic treatment. J Clin Oncol 2006; 24 (27) 4472-4478
- 2 Cohen L, de CA Moor, Eisenberg P, Ming EE, Hu H. Chemotherapy-induced nausea and vomiting: incidence and impact on patient quality of life at community oncology settings. Support Care Cancer 2007; 15 (05) 497-503
- 3 Glaus A, Knipping C, Morant R. et al. Chemotherapy-induced nausea and vomiting in routine practice: a European perspective. Support Care Cancer 2004; 12 (10) 708-715
- 4 Ihbe-Heffinger A, Ehlken B, Bernard R. et al. The impact of delayed chemotherapy-induced nausea and vomiting on patients, health resource utilization and costs in German cancer centers. Ann Oncol 2004; 15 (03) 526-536
- 5 Ballatori E, Roila F, Ruggeri B. et al. The cost of chemotherapy-induced nausea and vomiting in Italy. Support Care Cancer 2007; 15 (01) 31-38
- 6 Lachaine J, Yelle L, Kaizer L, Dufour A, Hopkins S, Deuson R. Chemotherapy-induced emesis: quality of life and economic impact in the context of current practice in Canada. Support Cancer Ther 2005; 2 (03) 181-187
- 7 MASCC and ESMO Consensus Guidelines for the Prevention of Chemotherapy and Radiotherapy-Induced Nausea and Vomiting. ESMO Clinical Practice Guidelines | ESMO [Internet]. (Cited July 19, 2019). Available at: https://www.esmo.org/Guidelines/Supportive-and-Palliative-Care/MASCC-and-ESMO-Consen-sus-Guidelines-for-the-Prevention-of-Chemotherapy-and-Radiotherapy-Induced-Nausea-and-Vomiting
- 8 Hesketh PJ, Kris MG, Basch E. et al. Antiemetics: American Society of Clinical Oncology clinical practice guideline update. J Clin Oncol 2017; 35 (28) 3240-3261
- 9 Dranitsaris G, Molassiotis A, Clemons M. et al. The development of a prediction tool to identify cancer patients at high risk for chemotherapy-induced nausea and vomiting. Ann Oncol 2017; 28 (06) 1260-1267
- 10 Dranitsaris G, Bouganim N, Milano C. et al. Prospective validation of a prediction tool for identifying patients at high risk for chemotherapy-induced nausea and vomiting. J Support Oncol 2013; 11 (01) 14-21
- 11 Molassiotis A, Stamataki Z, Kontopantelis E. Development and preliminary validation of a risk prediction model for chemotherapy-related nausea and vomiting. Support Care Cancer 2013; 21 (10) 2759-2767
- 12 Hernandez Torres C, Mazzarello S, Ng T. et al. Defining optimal control of chemotherapy-induced nausea and vomiting-based on patients’ experience. Support Care Cancer 2015; 23 (11) 3341-3359
- 13 Baburaj G, Abraham AM, George L. et al. A study on utilization and evaluation of antiemetics in chemotherapy-induced nausea and vomiting. Indian J Med Paediatr Oncol 2017; 38 (03) 334-339
- 14 Zong X, Zhang J, Ji X, Gao J, Ji J. Patterns of antiemetic prophylaxis for chemotherapy-induced nausea and vomiting in China. Chin J Cancer Res 2016; 28 (02) 168-179
- 15 Escobar Y, Cajaraville G, Virizuela JA. et al. Incidence of chemotherapy-induced nausea and vomiting with moderately emetogenic chemotherapy: ADVICE (Actual Data of Vomiting Incidence by Chemotherapy Evaluation) study. Support Care Cancer 2015; 23 (09) 2833-2840
- 16 Burke TA, Wisniewski T, Ernst FR. Resource utilization and costs associated with chemotherapy-induced nausea and vomiting (CINV) following highly or moderately emetogenic chemotherapy administered in the US outpatient hospital setting. Support Care Cancer 2011; 19 (01) 131-140